Oregon, 2003

High Wind in Oregon, March 14, 2003

March 14, 2003 · NWS MFR · 3 events in 2 counties and zones

A High Wind Warning was issued for Oregon zones ORZ021/022 at 1517 PST on 03/13 and expired at 0501 on 03/15. The above observations verified the warning.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for Oregon zones ORZ021/022 at 1517 PST on 03/13 and expired at 0501 on 03/15. The above observations verified the warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 14, 2:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 14, 2:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD, OR
230 PM PST FRI MAR 14 2003

THE NEXT SYSTEM CAN BE SEEN ON THE INFRA RED SATELLITE LOOP AS A
FAST MOVING LOW PRESSURE CENTER AT 43N136W WITH THE UPPER CLOUD
BAND ASSOCIATED WITH THE FRONT AT 124W. THE STRONGEST WINDS AND
HEAVIEST RAINS ARE ASSOCIATED WITH THE FRONT. THE WINDS WILL REACH
THE COAST FIRST. WINDS WILL INCREASE AT THE HEADLANDS IN THE
AFTERNOON TO WARNING STRENGTH. GUSTS ARE EXPECTED TO REACH
75 MPH. DUE TO SOUTHERLY FLOW THE AREAS MOST IMPACTED BY THIS
SYSTEM WILL BE THE COAST AND NORTHERN CALIFORNIA. THE ROGUE VALLEY
WILL REMAIN IN THE RAIN SHADOW OF THE SISKIYOU MOUNTAINS UNTIL
LATER TONIGHT. BREEZY CONDITIONS WILL ARRIVE IN THE ROGUE VALLEY
BY EVENING. THE EAST OF THE CASCADES IT WILL BECOME WINDY ESPECIALLY
IN CERTAIN AREAS SUCH AS NEAR SUMMER LAKE SO A WIND ADVISORY HAS
BEEN ISSUED FOR THOSE CORRESPONDING ZONES. THE SHASTA VALLEY WILL BE
EVEN WINDIER SO A HIGH WIND WARNING HAS BEEN ISSUED. THE ABUNDANT
PRECIPITATION AND STRONG UPSLOPE WINDS WILL BRING HEAVY SNOW ABOVE
5000 FEET TONIGHT FOR PART OF SISKIYOU COUNTY WHERE THERE IS A WINTER
STORM WARNING. FURTHER NORTH AND EAST AT THE HIGHER ELEVATIONS A SNOW
ADVISORY IS IN EFFECT.

SATURDAY MORNING THE WINDS AND PRECIPITATION RATES WILL HAVE
DECREASED GREATLY. THE FRONT WILL HAVE MOVED INLAND AND THE PARENT
LOW PRESSURE SYSTEM FAR TO THE NORTH. SATURDAY THROUGH SUNDAY OUR
AREA REMAINS UNDER THE INFLUENCE OF AN GULF OF ALASKA TROUGH AND
COOL AIR ALOFT MAINTAINING A REGIME OF LIGHT SHOWERS. MONDAY THERE
WILL BE A BRIEF BREAK DUE TO WEAK RIDGING. THIS COMES JUST AHEAD OF
ANOTHER FRONT FOR TUESDAY. THIS FRONTAL SYSTEM WILL NOT BE NEARLY AS
STRONG AS LAST NIGHTS OR TONIGHTS.

WEDNESDAY ANOTHER FRONT ARRIVES SUPPORTED BY A 100 KNOT JET. THE JET
WILL BE CLOSE BY THROUGH FRIDAY KEEPING THE PATTERN WET IN FAST ZONAL
FLOW.

MO

.MFR...HIGH WIND WARNING.....OR ZONES ORZ021/022 FOR THIS AFTN/EVNG.
       HIGH WIND WARNING.....CA ZONE CAZ081 FOR TONIGHT.
       WIND ADVISORY.........OR ZONES ORZ026/029>031 AND CA ZONES
                             084>085 FOR TONIGHT.
       WINTER STORM WARNING..CA ZONES CAZ080/082 ABV 5.0 KFT FOR TNGT
                             THRU SAT.
       SNOW ADVISORY.........CA ZONES CAZ083 AND OR ZONES 028/NRN 030
                             ABV 5.0 KFT FOR TNGT THRU SAT.
       STORM WARNING.........FLORENCE OR TO PT ST GEORGE CA TONIGHT.
       HIGH SURF ADVISORY....ORZ021/022.
Hazardous weather outlook, Mar 14, 6:30 AM PST, 9 hours 30 minutes before
ORZ021>031-CAZ080>085-151430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
630 AM PST FRI MAR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON
AND NORTHERN CALIFORNIA

.DAY ONE...TODAY

HIGH WIND WARNING FOR THE SOUTHERN OREGON COAST.
STORM WARNING FOR COASTAL WATERS FROM CAPE BLANCO TO PT ST GEORGE.
GALE WARNING FLORENCE TO CAPE BLANCO.
HIGH SURF ADVISORY FOR OREGON COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HIGH WIND WARNING SHASTA VALLEY TONIGHT.
WIND ADVISORY TONIGHT FOR MUCH OF SOUTHERN OREGON AND NORTHERN
CALIFORNIA. WINTER STORM WARNING WESTERN AND SOUTH CENTRAL
SISKIYOU COUNTY ABOVE 5000 FEET TONIGHT THROUGH SATURDAY.
SNOW ADVISORY ABOVE 5000 FEET FOR SOUTHERN OREGON AND REMAINDER OF
NORTHERN CALIFORNIA TONIGHT THROUGH SATURDAY.
SEE PDXCWFMFR PDXMWSMFR AND PDXNPWMFR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
March 14, 4:00 PM PST to 10:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Cape Blanco sustained winds were at least 44 mph during this stretch.

High Wind, South Central Oregon Coast

When
March 14, 10:00 PM PST
Where
South Central Oregon Coast forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Cape Blanco recorded a gust to 81 mph.

High Wind, Curry County Coast

When
March 14, 10:00 PM PST
Where
Curry County Coast forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Gold Beach recorded a gust to 71 mph, the strongest of several that met warning criteria.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346905, 5346904, 5346906.